California, 2012

High Wind in California, January 7 to 8, 2012

January 7 to 8, 2012 · NWS LOX · 3 events in 3 counties and zones

In early January, the first significant Santa Ana wind event developed across the mountains of Ventura and Los Angeles Counties. North to northeast wind gusts between 58 and 83 MPH were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

In early January, the first significant Santa Ana wind event developed across the mountains of Ventura and Los Angeles Counties. North to northeast wind gusts between 58 and 83 MPH were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Jan 7, 8:35 PM PST, 20 minutes earlier.

Area forecast discussion, Jan 7, 8:35 PM PST, 20 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
835 PM PST SAT JAN 7 2012

.SYNOPSIS...
BUILDING HIGH PRESSURE AND COLD AIR ADVECTION WILL BRING A STRONG
SANTA ANA WIND EVENT OVERNIGHT INTO SUNDAY...ALONG WITH WARMER
TEMPERATURES...WHICH ARE EXPECTED TO PEAK ON MONDAY. ANOTHER LOW
PRESSURE TROUGH WILL BRING COOLER TEMPERATURES ON TUESDAY AND
WEDNESDAY.

&&

.SHORT TERM (TONIGHT-TUE)...WINDS HAVE INCREASED RAPIDLY THIS
EVENING OVER PORTIONS OF VTU/L.A. COUNTIES INCLUDING THE HIGHER
MTNS...THE WESTERN L.A. COUNTY VALLEYS AND EXTREME SERN VTU COUNTY
VALLEYS. WINDS HAVE ALREADY GUSTED OVER 60 MPH IN THE L.A. COUNTY
MTNS INCLUDING WARM SPRINGS RAWS WITH 67 MPH. GUSTS TO 45 MPH HAVE
ALSO BEEN NOTED AT THE CHEESEBORO RAWS. INCREASING OFFSHORE
GRADIENTS AND SOME GOOD COLD AIR ADVECTION WILL CONTINUE TO INCREASE
THE WINDS AT LOWER LEVELS OVERNIGHT. HIGH WIND WARNINGS ARE IN
EFFECT UNTIL 3 PM SUN FOR THE L.A./VTU MTNS INCLUDING THE SANTA
MONICA RANGE...AND THE SANTA CLARITA VALLEY...WHILE WIND ADVISORIES
ARE IN EFFECT FOR THE L.A./VTU COASTS AND ADJACENT VALLEYS. THE
STRONGEST WINDS WILL BE BELOW AND THRU THE PASSES AND CANYONS.
PLEASE SEE LAXNPWLOX FOR THE LATEST INFO ON THE HIGH WIND WARNINGS
AND WIND ADVISORIES. SKIES WILL BE MOSTLY CLEAR THRU TONIGHT ALTHO
SOME HI CLOUDS WILL MOVE OVERHEAD FROM TIME TO TIME.

A RATHER SHARP UPPER LEVEL TROF WILL MOVE ACROSS ARIZONA TONIGHT
INTO SUN MORNING THEN MOVE E INTO NEW MEXICO BY LATE SUN. AN UPPER
LEVEL RIDGE OFF THE CA COAST TONIGHT IS FORECAST TO BUILD INTO
CENTRAL AND NRN CA ON SUN THEN EVENTUALLY INTO CENTRAL AND SRN CA ON
MON. ANOTHER UPPER LEVEL TROF WILL MOVE INTO NWRN CA LATE MON NIGHT
THEN STRENGTHEN INTO AN UPPER LOW WHILE MOVING S INTO CENTRAL CA ON
TUE. DRY WEATHER WILL CONTINUE ACROSS THE FORECAST AREA THRU TUE.
OFFSHORE FLOW IS EXPECTED TO CONTINUE THRU MON...WITH ADVISORY LEVEL
WINDS NOT OUT OF THE QUESTION FOR THE L.A./VTU MTNS SUN NIGHT INTO
MON MORNING. ONSHORE FLOW IS EXPECTED TO INCREASE ON TUE WITH THE
APPROACH OF THE UPPER LEVEL LOW. SKIES WILL REMAIN MOSTLY CLEAR FOR
THE MOST PART IN ALL AREAS THRU TUE AS WELL. TEMPS OVER THE REGION
WILL TURN WARMER ON SUN WITH HIGHS INTO THE LOWER TO MID 70S FOR
MANY COASTAL AND VALLEYS...THEN WARMER STILL FOR MOST AREAS MON WITH
HIGHS APPROACHING 80 DEGREES IN THE WARMEST VALLEY AND COASTAL
AREAS. TEMPS WILL COOL BACK TO NEAR NORMAL OR SLIGHTLY ABOVE NORMAL
FOR TUE THANKS TO THE ONSHORE FLOW.

***FROM PREVIOUS DISCUSSION***

.LONG TERM (WED-SAT)...CONSIDERING THE POOR MODEL AGREEMENT FOR THE
EXTENDED...LITTLE OR NO CHANGES WERE MADE. THE UPPER LOW MAY SHIFT
SOUTH OVER THE OFFSHORE WATERS (ECMWF)...MOVE EAST ACROSS S
CALIFORNIA (GFS) OR SWING INLAND ACROSS UTAH INTO COLORADO (GEM).
ALL THE MODELS REMAIN DRY IN SPITE OF THE DIFFERENCES. THE GFS HINTS
AT THE IDEA OF A LITTLE RAINFALL ON WEDNESDAY...OTHERWISE THE MODELS
KEEP A DRY FORECAST THROUGH FRIDAY.

&&

.AVIATION...07/2355Z...HI CONFIDENCE IN THE CURRENT TAF PACKAGE.
MVFR VSBYS ARE EXPECTED AT KBUR THRU 02Z...OTHERWISE VFR CONDITIONS
ARE LIKELY AT THE AIRFIELDS THRU SUN. GUSTY N TO NE WINDS WILL
DEVELOP TONIGHT AND AFFECT KBUR AND KVNY INTO SUN. ALSO...LOW LEVEL
WIND SHEAR IS EXPECTED AT KBUR FROM 10Z-20Z.

KLAX...HI CONFIDENCE IN THE CURRENT TAF WITH VFR CONDITIONS EXPECTED
THRU SUN EVENING. NE WINDS LESS THAN 10 KT WILL AFFECT THE AIRFIELD
FROM ABOUT 08Z-21Z.

KBUR...HI CONFIDENCE IN THE CURRENT TAF WITH VFR CONDITIONS EXPECTED
THRU SUN. GUSTY N WINDS WILL AFFECT THE AIRFIELD LATE TONIGHT INTO
SUN MORNING ALONG WITH LOW LEVEL WIND SHEAR AT TIMES.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING (SEE LAXNPWLOX).
RED FLAG WARNING (SEE LAXRFWLOX).
WIND ADVISORY (SEE LAXNPWLOX).
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).

&&

PUBLIC...SIRARD/SMITH
AVIATION...SIRARD
SYNOPSIS...B

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Jan 7, 2:46 PM PST, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
246 PM PST SAT JAN 7 2012

CAZ034>041-044>046-051>054-059-088-547-548-081630-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-SANTA BARBARA COUNTY MOUNTAINS-
VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
246 PM PST SAT JAN 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG NORTHEAST WINDS WITH POTENTIALLY DAMAGING GUSTS WILL AFFECT
MUCH OF L.A. AND VENTURA COUNTIES FROM LATE THIS EVENING THROUGH
SUNDAY AFTERNOON. THE WINDS WILL COMBINE WITH ALREADY DRY CONDITIONS TO
CREATE A HEIGHTENED FOREST FIRE RISK. THE STRONG WINDS WILL CREATE
CHOPPY SEAS ACROSS PORTIONS OF THE INNER WATERS.

* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* RED FLAG WARNING...........SEE WWUS86 KLOX - RFWLOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* HIGH SURF ADVISORY........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG NORTHEAST WINDS WITH POTENTIALLY DAMAGING GUSTS WILL AFFECT
MUCH OF L.A. AND VENTURA COUNTIES FROM LATE THIS EVENING THROUGH
SUNDAY AFTERNOON. THE WINDS WILL COMBINE WITH ALREADY DRY CONDITIONS TO
CREATE A HEIGHTENED FOREST FIRE RISK. THE STRONG WINDS WILL CREATE
CHOPPY SEAS ACROSS PORTIONS OF THE INNER WATERS.

* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* RED FLAG WARNING...........SEE WWUS86 KLOX - RFWLOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* HIGH SURF ADVISORY........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

3 high wind. Local standard time, as filed.

High Wind, Los Angeles County Mountains Excluding the Santa Monica Range

When
January 7, 8:55 PM PST to January 8, 8:53 AM PST
Where
Los Angeles County Mountains Excluding the Santa Monica Range forecast zone
Measured
72 kt (83 mph) measured gust
Reported by
RAWS

Strong and gusty north to northeast wind developed across the mountains of Los Angeles County. The Camp Nine RAWS sensor reported the highest gusts between 58 and 83 MPH. Other RAWS sensors with significant wind gusts included: Chilao (59 to 69 MPH), Mill Creek (58 to 65 MPH), and Warm Springs (63 to 67 MPH).

High Wind, Ventura County Mountains

When
January 7, 8:55 PM PST to January 8, 8:53 AM PST
Where
Ventura County Mountains forecast zone
Measured
72 kt (83 mph) measured gust
Reported by
RAWS

Strong and gusty north to northeast wind developed across the mountains of Ventura County. Wind gusts in excess of 75 MPH were reported in some locations.

High Wind, Santa Monica Mountains Recreation Area

When
January 8, 4:57 AM PST to 5:00 AM PST
Where
Santa Monica Mountains Recreation Area forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
RAWS

The Topanga RAWS sensor reported north to northeast wind gusts of 63 MPH.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2012Every state in 2012This day in weather historyWarnings in California, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353427, 353429, 353426.